Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 284, NWS Dodge City, KS

June 28, 2008Pawnee County, Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2008, 5:29 AM CDT for Pawnee County, Pratt County, Stafford County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2008, 5:29 AM CDT (10:29 UTC)
Expired
Jun 28, 2008, 6:27 AM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Pawnee County, KS, Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:30 AM CDTHAIL 0.75St. John, KS
Jun 28, 5:31 AM CDTHAIL 1.752 Nw Hudson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1825 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 281031
SVRDDC
KSC145-151-185-281200-
/O.NEW.KDDC.SV.W.0284.080628T1029Z-080628T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
529 AM CDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  PRATT COUNTY IN SOUTH CENTRAL KANSAS.
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 700 AM CDT

* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 3 MILES SOUTHWEST OF HUDSON...MOVING SOUTHEAST AT
  17 MPH. ANOTHER SEVERE THUNDERSTORM WAS 10 MILES NORTH OF          
  MACKSVILLE.

* LOCATIONS IMPACTED INCLUDE...
  HUDSON...
  ST. JOHN...
  HOPEWELL...
  STAFFORD...
  ZENITH...
  CULLISON...
  NEOLA...
  PRATT...
  PRESTON...
  CAIRO...
  RURAL RESIDENCES OF PRATT...SOUTHEASTERN PAWNEE AND STAFFORD
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR PAWNEE AND 
STAFFORD COUNTIES.

LAT...LON 3757 9846 3756 9900 3814 9904 3818 9848
TIME...MOT...LOC 1029Z 320DEG 15KT 3806 9870

$$

KRUSE
4 follow-up statements
000 
WWUS53 KDDC 281047
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 AM CDT SAT JUN 28 2008

KSC145-281056-
/O.CAN.KDDC.SV.W.0284.000000T0000Z-080628T1200Z/
PAWNEE KS-
546 AM CDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE COUNTY IS
CANCELLED...

LAT...LON 3757 9846 3756 9900 3798 9896 3800 9889
      3807 9849
TIME...MOT...LOC 1046Z 320DEG 15KT 3801 9864

$$

KSC151-185-281200-
/O.CON.KDDC.SV.W.0284.000000T0000Z-080628T1200Z/
STAFFORD KS-PRATT KS-
546 AM CDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR PRATT AND SOUTHERN STAFFORD COUNTIES...

AT 543 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF STAFFORD...MOVING
SOUTHEAST AT 17 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES
SOUTH OF SAINT JOHN ALSO CAPABLE OF GOLF BALL SIZE HAIL.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3757 9846 3756 9900 3798 9896 3800 9889
      3807 9849
TIME...MOT...LOC 1046Z 320DEG 15KT 3801 9864

$$

KRUSE
000 
WWUS53 KDDC 281103
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 AM CDT SAT JUN 28 2008

KSC151-185-281200-
/O.CON.KDDC.SV.W.0284.000000T0000Z-080628T1200Z/
STAFFORD KS-PRATT KS-
604 AM CDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHEASTERN PRATT AND SOUTHEASTERN STAFFORD COUNTIES...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED NEAR PRESTON...MOVING SOUTHEAST AT 16
MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3757 9868 3791 9866 3798 9849 3761 9846
      3760 9847 3757 9846
TIME...MOT...LOC 1104Z 336DEG 14KT 3777 9852

$$

KRUSE
000 
WWUS53 KDDC 281120
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 AM CDT SAT JUN 28 2008

KSC185-281130-
/O.CAN.KDDC.SV.W.0284.000000T0000Z-080628T1200Z/
STAFFORD KS-
620 AM CDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD COUNTY
IS CANCELLED...

LAT...LON 3757 9854 3781 9853 3781 9849 3761 9846
      3760 9847 3757 9846
TIME...MOT...LOC 1120Z 336DEG 14KT 3771 9849

$$

KSC151-281200-
/O.CON.KDDC.SV.W.0284.000000T0000Z-080628T1200Z/
PRATT KS-
620 AM CDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHEASTERN PRATT COUNTY...

AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHEASTERN PRATT COUNTY...OR 4 MILES SOUTHEAST OF
PRESTON...MOVING SOUTHEAST AT 16 MPH.

LAT...LON 3757 9854 3781 9853 3781 9849 3761 9846
      3760 9847 3757 9846
TIME...MOT...LOC 1120Z 336DEG 14KT 3771 9849

$$

KRUSE
000 
WWUS53 KDDC 281127
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 AM CDT SAT JUN 28 2008

KSC151-281137-
/O.CAN.KDDC.SV.W.0284.000000T0000Z-080628T1200Z/
PRATT KS-
627 AM CDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRATT COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA.

LAT...LON 3757 9854 3781 9853 3781 9849 3761 9846
      3760 9847 3757 9846
TIME...MOT...LOC 1127Z 336DEG 14KT 3769 9848

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:37 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 28, 2:37 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT SAT JUN 28 2008

.DISCUSSION...

DAYS 1-2...

EARLY MORNING CONVECTION AND TEMPERATURES WILL BE THE MAIN
FORECAST CONCERN.

A VIGOROUS UPPER TROUGH WAS SHOWN BY 00Z OBS AND WV LOOP DIGGING
INTO THE UPPER MIDWEST. SFC OBS SHOWED THE COLD FRONT THROUGH THE
CENTRAL CWA AT 04Z, AND A GLANCE AT LATEST OBS SHOW THAT IT
APPEARS TO HAVE MOVED DOWN TOWARDS THE OK BORDER IN THE LAST FEW
HOURS. ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE
EASTERN PORTION OF GLDS CWA AND OUR FAR NORTHERN COUNTIES. THIS
SEEMS TO FIT FAIRLY WELL WITH THE 700MB BAROCLINIC ZONE, AND SPCS
MESOANALYSIS SHOWS A GOOD AMOUNT OF ELEVATED CAPE. A JET STREAK
ROTATING INTO NEB ON THE BACKSIDE OF THE UPPER LOW IS ALSO
PROBABLY HELPING MATTERS. NONE OF THE MODELS ARE HANDLING THE
CURRENT ACTIVITY VERY WELL, WITH THE NAM BEING THE CLOSEST BUT
ABOUT 5 HOURS TOO LATE WITH POPS OVER OUR NORTHERN COUNTIES. THINK
THAT THE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS
OUR NORTHEASTERN CWA THROUGH MID-MORNING, THEN TAPER OFF AS THE
UPPER JET STREAK CONTINUES ON BY. WILL KEEP AN EYE ON RADAR TRENDS
AND MAKE LAST MINUTE UPDATES AS NEEDED.

SFC HIGH PRESSURE BUILDS FURTHER DOWN INTO THE NORTHERN AND
CENTRAL PLAINS TODAY, WITH NORTH TO NORTHEAST WINDS BEHIND THE
COLD FRONT. THINK THAT WE SHOULD SEE CLOUDS DIMINISH AFTER THIS
MORNINGS ACTIVITY, AND WITH 850MB TEMPS IN THE UPPER TEENS TO MID
20S C, HIGHS WILL GET INTO THE UPPER 80S ACROSS MOST OF THE AREA.
WITH SUBSIDENCE ACROSS MOST OF THE AREA, THINK THAT THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WILL BE MINIMAL. THE ONLY EXCEPTION TO
THAT COULD BE IN OUR FAR SOUTHWEST WHERE SOME STORMS COULD MAKE IT
OFF OF THE HIGH TERRAIN OF EASTERN CO, SO KEPT THE LOW POPS WE HAD
GOING THERE. A VORT MAX ROTATING AROUND THE MIDWEST TROUGH SHOULD
HELP PUSH THE SFC HIGH SHOULD FURTHER INTO THE PLAINS TONIGHT, AND
WITH LIGHT WINDS AND FEW CLOUDS, ALONG WITH THE DRY AIR FILTERING
DOWN FROM THE NORTH, LOWS SHOULD GET DOWN INTO THE 50S.

NORTH TO NORTHWESTERLY FLOW ALOFT CONTINUES INTO SUNDAY AND SUNDAY
NIGHT AS THE RIDGE AMPLIFIES OVER THE ROCKIES AND THE TROUGH
CONTINUES OVER THE GREAT LAKES. DISTURBANCE SATURDAY NIGHT SHOULD
HELP BRING DOWN COOLER 850MB TEMPS, ALTHOUGH THE WEST SHOULD
RECOVER NICELY BY AFTERNOON. PLENTY OF SUN, AND HIGHS SHOULD BE
MAINLY IN THE 80S, WITH SLIGHTLY COOLER READINGS IN THE NORTHEAST.
THINK THAT MOST OF THE CONVECTIVE ACTIVITY WILL BE TO OUR SOUTH
AND WEST. LOWS ON SUNDAY NIGHT SHOULD AGAIN BE MAINLY IN THE UPPER
50S.

DAYS 3-7...

THE MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE CHANCES FOR
THUNDERSTORMS WITH A COLD FRONT AND UPPER WAVE ON WEDNESDAY AND
THURSDAY. DEEP TROUGH OVER EASTERN CONUS WILL GRADUALLY LIFT INTO
THE NEW ENGLAND STATES AS ANOTHER TROUGH ROUNDS UPPER LOW OVER GREAT
LAKES ON WEDNESDAY INTO FRIDAY. THIS UPPER TROUGH SHOULD SEND A COLD
FRONT ACROSS THE HIGH PLAINS ON THURSDAY WITH SLIGHTLY COOLER TEMPS
ON THURSDAY AND A CHANCE FOR SOME THUNDERSTORMS. AHEAD OF THE COLD
FRONT THE GFS CONTINUES TO GENERATE SOME THUNDERSTORMS OVER
SOUTHWESTERN KANSAS WITH A WEAK RIPPLE IN NORTHWEST FLOW ALOFT ON
WEDNESDAY AND WEDNESDAY NIGHT AND WILL GO AHEAD AND LEAVE IN SMALL
POPS TO COVER. OTHERWISE LOWS IN THE 60S AND HIGHS IN THE 90S LOOK
REASONABLE. BY FRIDAY THE NEW ECMWF SHOWS WARMER 850MB TEMPS THAN
THE GFS WITH A LESS PRONOUNCED UPPER TROUGH OVER THE GREAT LAKES.

.AVIATION...

SOME THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE FROM DODGE CITY AND
HAYS THIS MORNING THROUGH ABOUT 12 TO 15Z THEN LOOK FOR MAINLY VFR
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  58  85  59 /  10  10   0   0
GCK  87  57  86  57 /  10  10   0   0
EHA  87  59  89  58 /  20  20  10  10
LBL  88  58  88  59 /  10  10   0   0
HYS  85  56  84  57 /  10  10   0   0
P28  87  60  84  59 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/06/06
Hazardous weather outlook, Jun 28, 5:13 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
513 AM CDT SAT JUN 28 2008

KSZ030-031-043>046-061>066-074>081-084>090-291015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
513 AM CDT SAT JUN 28 2008 /413 AM MDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED THUNDERSTORMS ACROSS PORTIONS OF CENTRAL KANSAS ARE
EXPECTED TO CONTINUE THROUGH MID MORNING. AN UPPER LEVEL
DISTURBANCE WITH STRONG WINDS AND INSTABILITY IN THE MID LEVELS OF
THE ATMOSPHERE HAVE ALLOWED SOME STORMS TO BECOME SEVERE...WITH
LARGE HAIL THE MAIN THREAT. THE STORMS ARE EXPECTED TO WEAKEN AND
EVENTUALLY DISSIPATE BY 10 AM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND INTO
WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO TELL IF STORMS WILL
BECOME SEVERE...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HAIL EARLY THIS MORNING WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Special weather statement, Jun 28, 3:01 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT SAT JUN 28 2008

KSZ030-280900-
TREGO-
301 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLLYER...MOVING EAST AT 28 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3894 9959 3871 9960 3887 10016 3909 10016
TIME...MOT...LOC 0801Z 291DEG 25KT 3897 10009

KRUSE
Local storm report, Jun 28, 5:02 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     HAIL             3 N RADIUM              38.22N 98.89W
06/28/2008  E1.75 INCH       STAFFORD           KS   LAW ENFORCEMENT

0456 AM     HAIL             4 ESE ASH VALLEY        38.26N 99.15W
06/28/2008  E0.75 INCH       PAWNEE             KS   TRAINED SPOTTER

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:01 AM CDTSpecial Weather StatementDDCTrego59 min
Jun 28, 3:07 AM CDTSevere Thunderstorm WarningDDCNess, Rush68 min
Jun 28, 3:49 AM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush71 min
Jun 28, 4:41 AM CDTSevere Thunderstorm WarningDDCStafford64 min
Jun 28, 4:57 AM CDTSevere Thunderstorm WarningDDCPawnee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.